Arkansas, 2016

Hail in Arkansas, March 16 to 17, 2016

March 16 to 17, 2016 · NWS SHV · 7 events in 3 counties and zones

A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the early morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the early morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas. Flow aloft was mostly west to east across the Southern Plains at this time but subtle weak disturbances and strong deep layer shear resulted in the development of scattered strong to severe thunderstorms across portions of North Central Texas and South Central Oklahoma during the overnight and early morning hours of March 16th-17th. After sunrise, these storms progressed eastward into Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana. While the atmosphere was pretty stable at the surface...moderate instability existed aloft which resulted in rather steep mid level temperature lapse rates. This was conducive for the development of large hail which was widespread across the region, ranging from pea size to up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 16, 10:54 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 16, 10:54 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 PM CDT WED MAR 16 2016

.AVIATION...
ELEVATED WARM FRONT MOVG NWD ACROSS THE AREA...BRINGING 850 MB
MOISTURE WITH SCT TO BKN LOW VFR CLOUD DECKS. SOME CIGS MAY FALL
TO MVFR FURTHER SOUTH...INCLUDING KLFK TERMINAL. A DISTURBANCE
ALONG THIS BOUNDARY WILL BRING A FEW SHOWERS INTO NE TX AFTER
17/15Z AFTN HEATING MAY BE SUFFICIENT FOR SOME THUNDER NE TX DURG
AFTN...WITH SHOWERS MORE ISOLD FURTHER NORTH AND EAST ACROSS THE
AREA. SFC WIND EASTERLY 5 TO 10 KTS DURG AFTN. MOISTURE WILL
DEEPEN BY AROUND 18/00Z AND MAY SEE SCATTERED CONVECTION
AREAWIDE...WITH MORE CIGS LOWERING TO MVFR CAT.
/VII/.

&&

.PREV DISCUSSION... /ISSUED 908 PM CDT WED MAR 16 2016/

DISCUSSION...
A WEAK FRONTAL BOUNDARY NEAR A TPL...LFK...AEX LINE IS SLOWLY
TRYING TO RETURN NORTHWARD AS A WARM FRONT LATE THIS EVENING BUT
FEEL LIKE IT SHOULD STAY SOUTH OF THE I-20 CORRIDOR THROUGH THE
OVERNIGHT HOURS. WHAT IS RETURNING NORTHWARD...MUCH FURTHER
NORTHWARD IS A RETURNING ELEVATED BOUNDARY AT THE 5KFT LEVEL.

THIS 850MB FRONT WILL MOVE NORTHWARD TO NEAR THE AR/LA BORDER
OVERNIGHT AND THE CLOUD COVER WITNESSED ON IR IMAGERY THIS EVENING
ACROSS OUR SOUTHERN ZONES SHOULD RETURN WITH IT. ISENTROPIC
LIFT...WHILE IT IS WEAK...IS THERE AND WITH IT...A SMALL CHANCE
FOR PRECIPITATION OVERNIGHT WITH THE RETURNING MOISTURE. FOR THIS
REASON...I HAVE LEFT THE SLIGHT CHANCE POPS GOING THROUGH THE
OVERNIGHT HOURS MAINLY SOUTH OF THE I-20 CORRIDOR.

TEMPS THUS FAR ARE ON TRACK AS OF 02Z AND WILL NOT BE MAKING ANY
CHANGES IN THE TEMPERATURE DEPARTMENT OVERNIGHT.

NO UPDATE PLANNED THIS EVENING.

13

PREV DISCUSSION... /ISSUED 549 PM CDT WED MAR 16 2016/

AVIATION...
MOSTLY VFR SKC ACROSS AREA ATTM. HOWEVER...COOL FRONTAL BOUNDARY
JUST SOUTH OF CWA TO BEGIN LIFTING NWD THIS EVE..WITH LOW VFR CIGS
SOUTH OF THIS BOUNDARY OVERNIGHT...AFFECTING NE TX BEFORE 17/06Z
AND REMAINDER OF CWA AFTER 17/06Z. THESE CLOUDS WILL SCATTER AS
N-SE WINDS SUSTAIN AT 5 TO 10 KTS DURG THE MORNING THUR.
INSTABILITY AND DAYTIME HEATING ALLOW FOR SOME AFTN
CONVECTION....MAINLY NE TX WITH BETTER CHANCE OF AFTN TSTMS...AND
TEMPO MID/LATE AFTN RW FURTHER EAST ACROSS AREA./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  76  55  68 /  10  30  40  40
MLU  51  76  54  68 /  20  30  40  40
DEQ  40  72  48  63 /   0  20  30  30
TXK  47  74  52  66 /   0  20  30  30
ELD  44  74  49  67 /   0  20  30  30
TYR  54  74  57  69 /  10  30  40  40
GGG  52  75  55  69 /  10  30  40  40
LFK  61  78  61  73 /  20  40  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 16, 10:52 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT WED MAR 16 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1152 AM CDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION THURSDAY AND FRIDAY...AS WEAK UPPER LEVEL DISTURBANCES
MOVE OVER THE AREA ATOP A WEAK SURFACE FRONT THAT WILL LIFT BACK
NORTHWARD INTO EAST TEXAS AND NORTH LOUISIANA. RAINFALL AMOUNTS
WILL GENERALLY RANGE FROM A QUARTER INCH OR LESS ACROSS MUCH OF
THE AREA...ALTHOUGH AMOUNTS OF A HALF INCH TO NEAR AN INCH WILL BE
POSSIBLE OVER DEEP EAST TEXAS AND THE SOUTHERN SECTIONS OF NORTH
CENTRAL LOUISIANA. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL
DIMINISH FROM NORTH TO SOUTH SATURDAY AS MUCH COOLER AND DRIER AIR
SPILLS BACK SOUTHWARD WITH THE NEXT COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

19

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Union

When
March 16, 11:35 PM CST
Where
Union County, 0.95 mi NNE of El Dorado
Measured
0.75 in hail
Reported by
Public
Coordinates
33.213, -92.666

Penny size hail was reported in El Dorado.

Hail, Columbia

When
March 17, 9:15 AM CST
Where
Columbia County, 0.89 mi NE of Taylor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.110, -93.461

Quarter size hail fell just north of Taylor.

Hail, Columbia

When
March 17, 9:25 AM CST
Where
Columbia County, 28.14 mi W of Wilkes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.156, -93.456

Pea to dime size hail was reported in the community of Bussey.

Hail, Miller

When
March 17, 9:42 AM CST
Where
Miller County, 2.44 mi NNE of Texarkana
Measured
0.75 in hail
Reported by
Public
Coordinates
33.461, -94.029

Penny size hail fell at the intersection of Jefferson Ave. and Arkansas Blvd.

Hail, Miller

When
March 17, 9:42 AM CST
Where
Miller County, 2.45 mi W of Texarkana Macks Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.401, -94.022

Penny size hail was reported at the Miller County Sheriffs Office.

Hail, Miller

When
March 17, 9:59 AM CST
Where
Miller County, 3.46 mi SSW of Dooley
Measured
1.25 in hail
Reported by
Public
Coordinates
33.425, -93.877

Half dollar size hail fell 6 miles east of Texarkana.

Hail, Miller

When
March 17, 10:35 AM CST
Where
Miller County, 1.06 mi NE of Texarkana
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.440, -94.036

Quarter size hail fell in Texarkana, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616305, 616306, 616308, 616309, 616311, 616313, 616314.